Article Text

PDF
Ocular surface toxicity associated with topical interferon α-2b
  1. Anthony J Aldave,
  2. Anne Nguyen
  1. The Cornea Service, The Jules Stein Eye Institute, University of California Los Angeles Medical Center, Los Angeles, California, USA
  1. Correspondence to: Dr A J Aldave The Jules Stein Eye Institute, 100 Stein Plaza, UCLA, Los Angeles, CA 90095, USA; aldave{at}jsei.ucla.edu

Statistics from Altmetric.com

Conjunctival intraepithelial neoplasia (CIN) has traditionally been managed with surgical excision, combined with cryotherapy, with a wide range of reported recurrence rates.1 In cases of CIN that are too extensive to perform a complete surgical excision or in cases in which the surgical margins are involved, ophthalmologists are now using adjunctive topical antineoplastic agents such as mitomycin C2,3 and interferon α-2b (IFNα-2b)4,5,6,7,8,9,10,11,12 in place of, or in combination with, repeat surgical excision. Although the toxicity associated with the topical ophthalmic use of mitomycin C is well recognised,13–15 IFNα-2b has been reported not to cause ocular surface toxicity.4,5,6,7,8,9,10,11,12 We report a case of corneal toxicity, manifest as epithelial microcyst formation, associated with the use of topical IFNα-2b.

Case report

A 64-year-old man with a history of biopsy-proven CIN of the left eye presented to one of the authors (AJA) for evaluation. Twenty-two years earlier, he had undergone a superficial keratectomy and excision of a papillomatous conjunctival lesion from the left eye. Six years before presentation he had undergone a …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.